Kansas, 2024

Damaging Winds in Kansas, July 2, 2024

July 2, 2024 · NWS ICT · 25 events in 6 counties and zones

Storms rapidly developed over northern Oklahoma during the late afternoon hours on Tuesday July 2nd and quickly tracked off to the northeast. These storms quickly started producing damaging straight-line winds as they moved into Harper and Kingman counties with gusts of 60 to 65 mph reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Storms rapidly developed over northern Oklahoma during the late afternoon hours on Tuesday July 2nd and quickly tracked off to the northeast. These storms quickly started producing damaging straight-line winds as they moved into Harper and Kingman counties with gusts of 60 to 65 mph reported.

Line of severe storms moved across Wichita between 5 and 6 pm and produced widespread wind damage with numerous trees reported blown down. Winds across the city were measured between 60 and 70 mph. As the storms moved into Butler County, strong winds blew down a fireworks tent which resulted in three injuries. Damaging winds impacted other portions of south central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 2, 1:01 PM CST, 2 hours 38 minutes earlier. Its key messages:

  • Storms likely this evening mainly for south central and eastern KS.
  • Pattern will remain active, especially for Wed night through Thu evening. Best chance for storms on 4th of July will be along and especially southeast of the KS Turnpike.
Area forecast discussion, Jul 2, 1:01 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
201 PM CDT Tue Jul 2 2024

.KEY MESSAGES...

- Storms likely this evening mainly for south central and
  eastern KS.

- Pattern will remain active, especially for Wed night through
  Thu evening. Best chance for storms on 4th of July will be
  along and especially southeast of the KS Turnpike.

&&

.DISCUSSION...
Issued at 201 PM CDT Tue Jul 2 2024

Currently have an upper trough swinging across the
Northern/Central Plains with upper ridging over the Southeast
CONUS. At the surface, cold front stretches from southeast KS to
south of KRSL and into the OK Panhandle.

Still looking for storms to develop along the cold front late
this afternoon or early evening. Extensive cloud cover over
central KS could delay convective development a couple hours, at
least until the front can get near the clouds southeast edge.
So current thinking is that storms will develop generally in the
21-23z time frame in a line from near Hutch to Marion, with
this activity slowly sagging south into the early evening hours.
Looks like storms will have around 2,000-2,500J/KG of CAPE to
work with along with 25-35kts of effective shear. So some low
end severe hail looks possible. In addition, will have plenty of
DCAPE to support severe downburst winds to 70 mph. With a very
high PW airmass in place along with a slow moving boundary,
heavy rain and localized flooding will also be a possibility
through the overnight hours.

Fairly messy forecast setting up for Wed with low confidence,
especially in shower and storm chances during the day. There
should be a low level baroclinic zone lingering around through
south central KS during the morning hours, with persistent
800-600mb moisture transport continuing through the day along
with a mid level convergence zone. So current thinking is that
we will keep some sct showers and iso storms around through much
of the day, especially across southern KS, with an overall
decrease in coverage through the afternoon hours. Models also
agree well on digging another upper impulse across the Northern
Intermountain Wed and into the Central Rockies by Wed evening.
Confidence is high that this will result in an MCS coming off
the High Plains Wed night. However, there is considerable
uncertainty on the location and track of the MCS. For now will
go with the thinking that most likely development will be over
northwest KS/sw Nebraska and will track east/southeast Wed
night, mainly affecting central and eastern KS. Will be enough
deep layer shear and instability for severe storms with the
activity Wed night.

By Thu afternoon, upper vort max will be tracking across
Nebraska with another cold front expected to be pushing south
across the area. By the late afternoon hours Thu, front should
be southeast of the KS Turnpike with storms forecast to develop
along it, affecting mainly far southern and much of southeast
KS. Still looking like a break from storms for both Fri and Sat
as we get into northwest flow aloft with strong upper ridging
over the Western CONUS. Will bring-in some storm chances
starting Sunday and continuing Sun night as an upper impulse
dives southeast out of the Northern Rockies and into the Central
Plains.

As far as temps go, clouds and precip should hold things down
for Wed with above normal highs Thu across southern and
Southeast KS ahead of the front. However, once we get into
northwest flow for the weekend into next week, highs should
return to normal or even slightly below normal which will be a
nice change.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 613 AM CDT Tue Jul 2 2024

VFR conditions expected through at least 21Z, then thunderstorm
development expected to impact aviation interests thereafter.

This morning, a strong LLJ is inducing robust low-level wind
shear across the area. This should subside by late morning or
early afternoon, but breezy southern winds should continue south
of an approaching cold front. This cold front will accompany a
wind shift from southerly to northeasterly, and it will also be
the focus for thunderstorm development this afternoon.

Some storms that develop this afternoon and evening could be
strong to severe with the main concerns being up to half-dollar
sized hail and localized 50 to 60-knot wind gusts. After 03Z,
chances for severe weather decrease, but lingering showers and
storms could continue to impact TAF sites through the remainder
of the TAF period.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ049>053-
067>072-082-083-091>096-098>100.

&&

DISCUSSION...RBL
AVIATION...JC
Hazardous weather outlook, Jul 2, 2:18 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
318 PM CDT Tue Jul 2 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-030915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
318 PM CDT Tue Jul 2 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Late this afternoon and Tonight

Heat index values between 105 and 109 degrees are expected southeast
of a line from Salina to Lyons late this afternoon and early
evening. See latest heat advisory for additional details.

Severe storms are possible late this afternoon and evening across
portions of central and south central Kansas. Damaging winds up to
70 mph, half-dollar size hail and heavy rainfall are the primary
concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm chances will linger across the area during the day on
Wednesday with heavy rain the main threat. Storm chances will
increase Wednesday night, especially across central Kansas. Severe
storms producing large hail and damaging winds will be possible.

Storms are then expected to develop along a cold front late Thursday
afternoon into the evening hours with locations generally southeast
of the Kansas Turnpike having the better chances. Large hail,
damaging winds and heavy rain will be the main threats.

Heat indices around 105 will be possible Thursday afternoon across
far southern Kansas, especially for locations bordering Oklahoma.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Vance AFB radar (KVNX), 67 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
July 2, 3:39 PM CST to 3:40 PM CST
Where
Harper County, 2.82 mi S of Duquoin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.340, -98.090

Trained spotter reported an estimated 60 mph winds.

Thunderstorm Wind, Harper

When
July 2, 3:45 PM CST to 3:46 PM CST
Where
Harper County, 2.82 mi S of Duquoin
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.340, -98.090

Trained spotter reported an estimated 65mph winds.

Thunderstorm Wind, Sedgwick

When
July 2, 4:20 PM CST to 4:21 PM CST
Where
Sedgwick County, 6.8 mi NNE of Viola
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.570, -97.600

Thunderstorm Wind, Sedgwick

When
July 2, 4:22 PM CST to 4:23 PM CST
Where
Sedgwick County, 1.29 mi WSW of Andale
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.790, -97.650

Thunderstorm Wind, Sedgwick

When
July 2, 4:32 PM CST to 4:33 PM CST
Where
Sedgwick County, (Ict)wichita Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.650, -97.430

Thunderstorm Wind, Sedgwick

When
July 2, 4:32 PM CST to 4:33 PM CST
Where
Sedgwick County, 3.52 mi NW of (Ict)wichita Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -97.470

Trained spotter reported estimated winds of 65 mph.

Thunderstorm Wind, Sedgwick

When
July 2, 4:45 PM CST to 4:46 PM CST
Where
Sedgwick County, (Ict)wichita Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.650, -97.430

Thunderstorm Wind, Sedgwick

When
July 2, 4:46 PM CST to 4:47 PM CST
Where
Sedgwick County, 3.35 mi WNW of Wichita
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
37.710, -97.390

Public reported a large tree limb down on a home near 13th and West Street via social media.

Thunderstorm Wind, Sedgwick

When
July 2, 4:46 PM CST to 4:47 PM CST
Where
Sedgwick County, 0.69 mi N of Derby
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
37.560, -97.270

Thunderstorm Wind, Harvey

When
July 2, 4:47 PM CST to 4:48 PM CST
Where
Harvey County, 0.69 mi N of Newton Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.060, -97.280

Thunderstorm Wind, Sedgwick

When
July 2, 4:49 PM CST to 4:50 PM CST
Where
Sedgwick County, 1.29 mi ENE of Eastborough
Measured
58 kt (67 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.710, -97.230

Broadcast media (KAKE TV) had a measured gust of 67 mph.

Thunderstorm Wind, Sedgwick

When
July 2, 4:50 PM CST to 4:51 PM CST
Where
Sedgwick County, 3.82 mi SSE of Maize
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
37.720, -97.440

Public reported a tree blocking a road near 21st and Tyler Road. Other public reports in the same area indicated multiple trees were down via social media.

Thunderstorm Wind, Butler

When
July 2, 4:53 PM CST to 4:54 PM CST
Where
Butler County, 2.82 mi S of Andover
Measured
60 kt (69 mph) estimated gust
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.680, -97.140

Broadcast media reported a fireworks tent blown over with three injuries. The injury information was confirmed with emergency management.

Thunderstorm Wind, Butler

When
July 2, 4:54 PM CST to 4:55 PM CST
Where
Butler County, 2.14 mi SSW of Andover
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.690, -97.140

Public reported an estimated gust of 70 mph.

Thunderstorm Wind, Sedgwick

When
July 2, 4:55 PM CST to 4:56 PM CST
Where
Sedgwick County, 1.09 mi W of Wichita
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.700, -97.350

Public reported several large tree limbs down in Riverside Park.

Thunderstorm Wind, Harvey

When
July 2, 4:55 PM CST to 4:56 PM CST
Where
Harvey County, 0.54 mi E of Annelly
Measured
54 kt (62 mph) measured gust
Reported by
NWS Employee
Coordinates
37.970, -97.190

Thunderstorm Wind, Harvey

When
July 2, 4:58 PM CST to 4:59 PM CST
Where
Harvey County, Newton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.050, -97.350

Public reported an estimated wind gust of 65 mph.

Thunderstorm Wind, Sedgwick

When
July 2, 4:58 PM CST to 4:59 PM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.750, -97.220

Thunderstorm Wind, Butler

When
July 2, 4:59 PM CST to 5:00 PM CST
Where
Butler County, 2.14 mi SW of Towanda
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.780, -97.030

Thunderstorm Wind, Butler

When
July 2, 5:01 PM CST to 5:02 PM CST
Where
Butler County, 1.09 mi E of Whitewater
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.970, -97.130

Thunderstorm Wind, Butler

When
July 2, 5:12 PM CST to 5:13 PM CST
Where
Butler County, 0.88 mi NE of Augusta
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.690, -96.970

Dispatch reported powerlines were down and relayed to emergency management.

Thunderstorm Wind, Butler

When
July 2, 5:12 PM CST to 5:13 PM CST
Where
Butler County, 5.44 mi E of Elbing
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.050, -97.030

Two inch diameter tree limbs were reported down and relayed via emergency management.

Thunderstorm Wind, Marion

When
July 2, 5:19 PM CST to 5:20 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.090, -96.890

Butler County Fire Department reported an estimated 70 mph winds and power out in Burns.

Thunderstorm Wind, Marion

When
July 2, 5:20 PM CST to 5:21 PM CST
Where
Marion County, 4.81 mi ENE of Peabody
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.200, -97.020

Sheriff's deputy reported an estimated wind gust of 60 mph which was relayed via emergency management.

Thunderstorm Wind, Chase

When
July 2, 5:44 PM CST to 5:45 PM CST
Where
Chase County, 3.52 mi SE of Matfield Green
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.130, -96.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192031, 1192036, 1192038, 1192039, 1192042, 1192043, 1192045, 1192024, 1192048, 1192049, 1192050, 1192025, 1192027, 1192053, 1192028, 1192054, 1192055, 1192057, 1192058, 1192062, 1192029, 1192030, 1192063, 1192064, 1192065.